Log in
PMRGCAuk
7,656 members12,767 posts

Arm pain and stuffness

I am newly diagnosed with pmr and have been on Prednisone for three weeks....started at 20 mg for one week then dropped to 15 mg for two weeks.....I still have pain an both arms that restricts my mobility. The doctor said I should give the lower dose two weeks and my body should catch up. It's been two weeks now and still stiff and painful.

16 Replies
oldestnewest

Your doctor obviously isn't particularly well up on managing PMR. You should have been left at 20mg for at least a month or until all your symptoms had improved (by at least 70% in a short time, more during the month) and if your inflammatory markers were raised, until they were considerably reduced, preferably in normal range. 15mg is a common starting dose - but in that case, why did he start at 20mg?

Is this an internist or a rheumy? I realise you are in the USA.

1 like
Reply

Rheumy

Reply

Did the 20 mg help, to the degree PMRpro described? Did your pain get worse again after the 33% drop in your dose and has it got any better or worse during the two weeks?

Reply

I started at 15 and had to go up to 20 (at my request) and stay there for at least a month to 6 weeks before I started reducing. It’s been my experience that you must stay as long as it takes on one dosage to feel relatively pain free before reducing despite what the Dr wants. It’s your body. Though there are exceptions once in a while, the Aunties will tell you reducing no more than 10% at a time is definitely the way to go! Everyone is different, but this seems to be a pretty good marker. Stay tuned to this excellent site daily, and you will be more knowledgeable than most of your Doctors!

15 months pmr, now taking 4mg

2 likes
Reply

Lj how did you get from 15 to 4 in 15 months? Sounds fast to me!

Reply

It is only 1mg per month - a perfectly normal reduction approach by our standards. No overshoots resulting in flares leads to a smooth and steady reduction.

1 like
Reply

I did that in about eleven months, using dead slow method from 10 mg on. Mind you, the next eighteen months have been a different story!

Reply

What dose are you on now?

Reply

I'm tapering to 3 from 3.5, following a flare last summer. I had been as low as 1.5 in the spring, but my doctor thought I could use up my pills and stop and that was a mistake....

Reply

Drs. can be thoughtless when it comes to our health. Sorry about your flare. 3 is terrific! My jaw hurt a little when I ate dinner Friday and tonight. Should I panic? Doesn’t hurt if I don’t chew.

Reply

I was my own fault, I wanted her to be right! I'm not the right person to comment on your jaw pain as it is, so far, something I've not had. I hope you're okay.

Reply

Luigism go slowly despite what Dr. says. I was on 25mg Pred to start for 6 weeks before attempting reduction. Tapering has been rough for me with one flare. I learned not to follow my Dr’s advice of alternating higher dose lower dose. I’m at 12 using DL’s method abbreviated to 3 weeks per dose, 7 months of PMR dance!

Stick with fellow sufferers. Their experience is invaluable.

Reply

Thank youu. However, I only have so many pills...she only prescribes for 30 days

1 like
Reply

Then she needs to come into the real world. You aren't going to be off pred any time in the next few weeks - she might as well save you the worry of mislaying some tablets.

Reply

Can you call Dr. and get more? That’s how I do it in NYC. Probably different where you are.

Reply

My feeling is if your pain did not reduce steadily on a starting dose of 20 mg pred, you needed to add another 5 mg or, if pain relief was mainly in the evening, try a split dose first.

If you reduced to 15 mg, with some PMR pain present at 20 mg, that won't end well. I'm doing well without a GP, tapering on the presence of PMR pain alone.

Reply

You may also like...